It has been quite awhile. I would love to catch you up.
Last time I wrote, I told you all about my run-in with Depression while being on Lexapro; Depression reared its head harder than it had in a while. I saw graphic images that would not leave my head; I was afraid of being alone because I did not trust myself to be safe.
After awhile, it did not dissipate, so I ended up switching medications again. This time, I tried Effexor XR. I have now been on it for months (I believe this entire 2017 year, but I am not sure if I am remembering correctly).
It was working alright for awhile. I didn’t have bad side effects this time, which I was very thankful about. Nothing will ever be as bad as Prozac was for me, I’m sure.
Although being on Effexor was better than when I was on the Lexapro, I still wasn’t satisfied with how I was feeling. I would still have some pretty bad days. After some conversation with my doctor, and a month of waiting for an open appointment, I saw a psychiatrist.
At this point, I was really feeling helpless and low about myself. I felt that I was unfixable because I needed a specialist because I wasn’t even “normal” when it came to my mental health.
After a conversation with my psychiatrist, he decided that a mood stabilizer might be a good way to go because I would have valleys where I would be in a low state, but also days where I would spike upward, in which I would want to do everything and would spend too much money, quite carelessly. I didn’t fit bipolar cycles, but I had some highs and lows in my moods, but it depended more on a daily basis instead of days- or week-long episodes; one day I would be spending all my money on a shopping spree, and the next day I couldn’t get out of bed, and would wish I was dead (and, trust me, it wasn’t buyer’s remorse).
When I got out of my first session with my psychiatrist, this was where I felt defeated, unfixable, crazy. The mood stabilizer I was put on is an anti-psychotic (typically for schizophrenia, or bipolar disorder). I couldn’t be that kind of crazy, could I?
Stop. I know what you are thinking right now. How dare I–as a mental health advocate and stigma fighter–claim that there is something wrong with those who struggle with schizophrenia, bipolar, or similar disorder?
Because I got sucked up into thinking that it just couldn’t be my reality.
Sure, plenty of people in the world have these disorders and are thriving! My depression, my anxiety, the stigma! got ahold of me and told me I was broken.
After a second thought, I realized how foolish it was. No one’s “crazy” is better or worse than someone else’s. If the medication helps, what is so wrong with that?
I felt terrible to had even thought I was above other mental illnesses. That is the stigma that surrounds mental health. The stigma is even hard to escape for those of us fighting against it.
I once read somewhere that your initial thought is what you were taught to think, but what you think after that is what you actually think.
I absolutely love this idea of thought. It carries so much depth.
However, we should get back to the rest of the story.
I was ready and accepting of my new medication to try on top of my Effexor. Sadly, one of the side effects is tiredness. And it hit me HARD. I began taking them in the morning with the Effexor around 8am. By 10 or 11, I would hit almost a comatose-like state where I could barely keep my eyes open. If I was able to rest, it was like waking the dead.
One day I went to town with my mom, stepdad, and stepsister. I was in the backseat and had fallen asleep. Each stop, they would have to yell and practically shake me awake for me to even acknowledge that they were talking to me. I physically could only open my eyes like once or twice, then I would fall back into slumber immediately. I could barely even make it back into the house because I was so sleepy and could not wake up. I went straight back to bed and would not get up until later that evening.
I thought that maybe it was a temporary side effect, so I kept trying. It did not stop, though. Thankfully, I was only working two days a week at that time, so I had the ability to try for 5 days in a row without consequence, other than feeling like I wasted a day. After a month, I did not feel like the medication was doing anything to my benefit.
I saw my psychiatrist again and told him what happened. He decided to change me to a different mood stabilizer. This time I started taking it in the evenings so I would not pass out mid-morning. It worked better than the last, but I had to be consistent on what time I took it, because it would make me pass out as well. If I took it too early, I would pass out at 7 pm and sleep too long so I’d be tired; if I took it too late, I’d feel somewhat of a “hangover” from it and would feel the tiredness lasting into my morning, which made my whole day feel like I was in a fog.
And it wasn’t just the tiredness this time that was affecting me. It made the Depression worse, as some medications do. But it was bad. During this month, about three weeks into the medication, I had the worst day out of the entire month. Something set me off at work and I endlessly cried; thankfully, it happened during our allotted time for paper work and not while I was on unit, and my coworkers are so very supportive and were able to break out my unit so I didn’t have to face the kids with my face screaming “I have been crying.” I love working in a place that understands mental health, because there is so much support. (Shout to you all; love you guys ;))
But then it got worse.
Warning: The following content may be triggering to some readers. I am about to get very real, and be very honest and open about my journey. This is hard to write because it was such a low point for me, but I want to continue my transparency. I will italicize the section that is triggering. Feel free to skip that section and return to reading after it is done.
My boyfriend picked me up from work and the entire way home, I just felt off. I felt like I had a 50 lb. weight in my chest. I was having hurtful thoughts against myself and felt that I was incapable of ever feeling better. I just wanted some release.
I hit a new low that I had not hit in years. When we got home, I went to the bathroom, alone. My dog had followed me in there, but I pushed her out. I couldn’t bear to do what I was about to do in front of my loved companion. I stared at myself in the mirror for a minute and just hated what I saw. I, then, took a razor from my boyfriend’s shaving kit–a new one–unwrapped it, and cut myself for the first time in years.
I don’t know why I did it. I don’t know why my impulse control centers weren’t working properly. I don’t even know what I was thinking in those moments; I just know I was hurting.
Immediately after, I told my boyfriend and he made the house “safe” so I couldn’t impulsively do something like that again. What I find interesting is that I knew better after the fact. I knew I needed to tell my support system so they knew what was going on. Even if I did not tell them exactly what happened, I wanted to let them know I was not doing well and needed extra support, prayers, positive thoughts, whatever they could offer.
After that incident, I stopped taking the new meds. There was no way I wanted to keep it up after that. It took a few days for the overwhelming feelings of self-hate to subside, but, with minimal resources, I was able to recover from that episode.
Two months down, two medications, and nothing was helping.
I remember going back to my psychiatrist, telling him what happened, and hearing him say something along the lines of, “I think it is time we try this.” What does that exactly mean?
Now I am on Lamictal (Lamotrigine). Lamictal has been used as an anti-seizure medication, but in 2003, was approved to treat bipolar disorder, specifically bipolar II.
If you know me, you know I will definitely do research on my medications beyond just what the doctor tells me. The biggest warning–which my psychiatrist did warn me about–is a life-threatening rash that may erupt from its use if not introduced to the body correctly, or if an allergy is present. Other than that side effect, I was told I shouldn’t have any more problems, like I was having with the previous medications.
Even though there was the rash risk, I was willing to try. After some research, I found that many prescribing physicians claim that Lamictal is their medication of choice for those with bipolar II. When my psychiatrist prescribed this to me, he told me that is was exclusively for treating bipolar II.
Does this mean my diagnosis has changed?
From initially being diagnosed with Major Depressive Disorder in November of 2014 and feeling like I had lost all hope…have I finally found the direction towards healing?
Well, here I am, trying. I am two months into this medication–an increase after the first month–and I go back this Wednesday for my next check up. More than likely I will increase again.
Just last week–a month after my “episode”–I was driving in the car with my boyfriend and I suddenly was overwhelmed and had tears welling in my eyes. I realized that it was the first time in weeks that I had not had a “bad day” (barely get out of bed, disregulated eating habits, self-hating thoughts, lots of sleep). In that moment, I felt more like myself than I have in so long, and it felt good. I finally wanted to do things again; I wanted to live my own life in my own skin, and I didn’t hate it.
I know it won’t be perfect from here on out, but I know this direction is the one where I should be heading. I can’t wait to see what is next.